The blood-thinning drug Pradaxa made headlines Thursday when a New York Times article by Katie Thomas blew the lid off insider communications. The scandal hit the fan because a federal judge in Illinois released drug company documents revealing that the manufacturer knew about Pradaxa complications, but went out of its way keep them under wraps.

The bottom line: Pradaxa can cause life-threatening hemorrhages if the dose isn’t spot on. It’s not always easy to tell when the dose is correct. As a result, doctors are often flying blind.

Visitors to our website have been asking about the safety of this drug for years. Here are just a few of the questions we have received:

Q. I have recently been diagnosed with Stage III Kidney Disease by a nephrologist. I also have A-Fib [atrial fibrillation] diagnosed by my cardiologist.

My problem is that the cardiologist suggested I take magnesium to help with sleep and my heart. I am reading in your Guide to Home and Herbal Remedies that too much magnesium could cause further damage to my kidneys.

I take Pradaxa (75 mg) twice a day along with propafenone for my heart, valsartan, Estrace and hydrochlorothiazide.

Is there anything else I need to do to keep my kidney disease from getting worse? Otherwise I am in good health.

-Gayle

A. Gayle, although you are taking a reduced dose of Pradaxa (which is appropriate for patients with kidney disease), there is the potential for overdose. Older people often have reduced kidney function and you clearly do. That is why you are walking a tightrope when it comes to dosing. If Pradaxa [dabigatran] builds up in your system you could be at serious risk for bleeding. Symptoms to be especially alert to include:

SYMPTOMS OF BLEEDING

  • Unusual bruising (bruises that show up without any obvious cause)
  • Nose bleeds
  • Bleeding from gums that is worse than usual
  • Bleeding from a cut that will not stop within a reasonable amount of time
  • Urine that has a pinkish or brownish color
  • Stools that look red, black or tarry
  • Coughing that brings up pink flecks of blood
  • Vomiting blood or vomiting anything that looks like coffee grounds
  • Headaches, dizziness, weakness
  • Unusual joint pain, swelling or discomfort in a joint

Such symptoms are extremely serious and require immediate medical attention.

One final note, Gayle, magnesium can be dangerous if you have kidney disease. Please discuss this with your nephrologist.


Q. I just got back from Ohio helping my Mom who was suffering serious fatigue. She ended up in the hospital from internal bleeding due to an interaction of Celebrex and Pradaxa.

Five different doctors did not mention this combination could be a problem. Why do doctors not have more info about drug interactions?

-Pat

A. Pat, your mom was lucky she survived her internal bleeding episode. Her doctors should have warned her that taking a drug like Celebrex that can irritate the digestive tract and cause ulcers is quite dangerous in combination with an anti-coagulant like Pradaxa. If an ulcer does occur, it can lead to internal bleeding. Whenever this happens, it is a life-threatening situation. Doctors should be well informed about such interactions and always warn patients what to watch out for. The pharmacist should have caught this potential problem as well.


Q. I was diagnosed with A-fib several months ago. I went to my primary care physician first and he prescribed digoxin for the A-fib and nattokinase for stroke prevention. He then referred me to a cardiologist, who kept me on digoxin but prescribed Pradaxa for stroke prevention.

I have two concerns. One is that every time I watch television for more than an hour, I’m being urged to call an attorney and sue Pradaxa because of possible deadly side effects. The other is cost: Pradaxa is $225.00 a month and my insurance doesn’t cover it. So I’m concerned about both safety and cost.

Is Coumadin [warfarin] a better and much less expensive way to go? How much blood work is required if I take Coumadin? Is there anything else out there that will prevent clots but doesn’t cost so much?

-Bob

A. You have asked a complex and intriguing question, Bob. Doctors used to primarily rely on warfarin (Coumadin) to prevent blood clots from forming and triggering strokes. Then along came Pradaxa.

One of the big selling points for the new anticoagulant was that unlike warfarin, it did not require frequent blood tests. This “benefit” led doctors to prescribe Pradaxa to over 800,000 patients. Last year alone, Pradaxa earned more than $800,000,000.

But here’s the rub. By monitoring warfarin levels, doctors can adjust the dose to try to avoid under-treatment that might lead to blood clots and strokes or over-treatment that might lead to fatal bleeding episodes. Without a similar test to monitor Pradaxa effectiveness, it is more challenging for physicians to hit the sweet spot. It is estimated that there have been more than 1,000 deaths linked to Pradaxa.

The current scandal surrounding the drug is all about internal documents at Boehringer Ingelheim (the manufacturer of Pradaxa). A researcher at the company seemingly suggested that careful blood monitoring would allow physicians to adjust the dose of Pradaxa so it could prevent strokes without leading to hemorrhage. But this would have upset the marketing advantage over warfarin or other new anticoagulants. In other words, Pradaxa wasn’t supposed to need testing. That was its big selling point.

The unanswered question is whether marketing trumped patient safety. That is the crux of the thousands of lawsuits that are now pending. Did the drug company reveal the complexity and dangers of taking Pradaxa?

We’re not lawyers, so we will not dabble our toes in that water. But we would like to hear about your experience with Pradaxa or other anticoagulants. Share your story below in the comment section.

SIDE EFFECTS OF PRADAXA & COMPLICATIONS

  • Bleeding, hemorrhage
  • Heartburn, reflux, indigestion, digestive distress, abdominal discomfort, gastritis
  • Rash, itching, allergic reactions, anaphylaxis
  • Blood disorders

A WORD OF CAUTION ABOUT STOPPING PRADAXA

  • Never stop Pradaxa without medical supervision!
  • Never stop Pradaxa suddenly. Doing so can trigger a rebound hypercoagulable state that could lead to blood clots and an increased risk of stroke
  • If Pradaxa must be stopped for a reason other than life-threatening hemorrhage, a physician will need to substitute another anticoagulant and make the hand off cautiously to prevent either bleeding or blood clots from forming

Again, please share your own story with Pradaxa or any other anticoagulant so that others can benefit from your experience.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Algot
    Apple Valley, Ca.
    Reply

    I’ve had episodes of A-fib for about 15 years. Each time, I was able to get my heart back into rythym after about 8-12 hours. I have never had any problem with blood-clots for 15 years. This year I went into the hospital with another episode that I knew was different. Unlike the previous episodes, the hospital wouldn’t allow me to do the things which helped it get back in rythym, as before, so it lasted 3 days. They prescribed me lanoxin to regulate the beat and Pradaxa for possible clots. The cardiologist said that I would be on it for about 16 days. They did a 7 day heart monitor and he then decided for me to stay on another 3 months. He said if I felt ok that we would, then stop it. I went in today and he wasnt to keep me on for another month while doing another monitor of my heart. He knows that I want off and I even told him that in 15 years of this issue, I’ve never had any problem with clotting. It seems like he wants to keep me on indefinitely but doesn’t have the courage to tell me and is just stinging me along until the next appointment, in which he’ll string me along again until the next, and the next, and the next. I haven’t had a reoccurance of an A-Fib episode since I was prescribed lanoxin. Knowing he won’t tell me how, how can I find information to discontinue its usage. The purpose for it, I feel, no longer exists and it seems that he just wants to keep me on it. I’m a very active person and every time I barely hit a body part, the next day it’s severely bruised and looks like it’s going to fall off. A small bump causes major swelling pain (and nasty bruising) a few days later which lasts for weeks before it heals. I’m a fairly young, active individual and don’t feel that I am at the risk that my doctor does.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.